Need some input...from the DC fam?
- 3 Dec 2011 by Jillynnie
- 6 December 2011
- cymbalta, fibromyalgia, amitriptyline, baclofen, clonidine, weight, savella
I have been reading comments from members pertaining to weight gain and meds. Would like to hear back from personal experience if you have any you would like to share.
I was diagnosed in August with Fibromyalgia. I was put on Amitriptyline 50mg, Cymbalta 30mg, and clonidine. The Ami seems to be taking care of the sleep issues (rx'd due to poor sleep exacerbates the Fibro) so I haven't been using the clonidine for several weeks.
I switched last week to Savella as the Cymbalta did not seem to be doing any good. I am now on Savella 50mg, Ami 50mg (at night) and Baclofen 4x a day for hands, feet, ankles, etc.
Since August I have gained 20lbs. I was underweight and needed to gain probably 10 of those pounds back, but the scale seems to be climbing still. Now, granted weight gain is a small issue when you are trying to fight Fibro pain, but it also has a negative affect on me personally so I do struggle with the stress and anxiousness of the scale moving too much.
In your opinion, if I cut out the Ami (as I believe I can still get my rest) do you think I may be able to stop the cravings for sweets, etc? I read that Savella does not promote weight gain for many (as I had read that Lyrica does) so by removing the other med (and I am still on 3mg subs for pain) do you think it would help?
Open to suggestions and comments.
Hey Jilly, I've been on Savella for a year now. I take 50mg 2x a day. Weight gain has not been an issue for me as it was with Lyrical or Cymbalta. My daughter was placed on Cymbalta and gained 20 lbs in 1 month. Our Dr immediately removed her from it. Savella has done wonders for me. I hope it helps you as much. As for the other 2 drugs, I'm afraid I can't help much there. Good luck, hon.
Hi i've been on varying doses of Amitriptyline for 3 years and it didn't cause me to gain weight. The weight gain only occurred when i added anti-depressants. When on just the Ami' i didn't get food cravings at all. I guess it could affect people differently though?
Jilly, I was on Ami for about 10 years and put on about 70 lbs in the first five of those years. Although I was aware of the weight gain side effect, I didn't think too much of it because I looked just like my dad and his sister, so I figured it was as much my genetics as the drugs. I went off it last year and in six months had lost about 45 lbs, so I guess it reallly was the Ami. I am currently taking Cymbalta and have not gained a thing, but the side effects are too much so I am looking for something new. I was looking into Lyrica as the next to try but it lists weight gain so I'm not sure what to try next. My GP will probably have an opinion on this so I will have to wait until I see him. If you stop taking the Ami, be aware that there will be some withdrawal from it. It took me months to get past the withdrawal symptoms, but I as on it for a very long time.
Hi Jilly - I know amitriptyline is famous for causing weight gain, but I've been on it these past six months for helping with bladder pain and I've not gained an ounce. Hard to say, but I know it has caused weight gain in others. I get a fair amount of swelling in my hands and legs from Lyrica, but so far the benefit outweighs the negative (swelling). I was on Cymbalta, 120 mg, for a very long time and did not notice any benefit in relieving my chronic pain, so I've gone off of it over time. I would love to try Savella, but need to get off Lyrica first. My pharmacist advises me to only be on one of these medications at a time: Cymbalta, Lyrica and Savella - evidently they help with nerve pain by scrambling the nerve signals in your brain. However, because of this scrambling your body doesn't know what to do with them, so they are stored in the fat cells.
My pharmacist was very concerned when I was on Lyrica and Cymbalta at the same time, and advises me to be off Lyrica completely before trying Savella.
Are you on any opiates for treatment of the fibro pain? I know opiates can cause cravings for sweets - I deal with that myself. How I long for the day when I can be off the Methadone and Oxycodone! -
I don't have any knowledge or experience with your sitution but I have a question for you. You said you read that Lyrca caused cravings for sweets. I wanted to know where you read this information. I have a friend on Lyrca for the pain in his neck from an injury. He's borderline diabetic and struggles to keep his weight down because he craves sweets so badly. I wanted to check in to the information a little before sharing it with him.
Thanks. I hope you get your problem worked out.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Dec 2009 • 2 answers
Posted 27 Mar 2010 • 1 answer
Posted 27 Oct 2011 • 8 answers
Posted 17 Dec 2011 • 7 answers
Posted 25 Jul 2016 • 2 answers